Font Size: Increase | Decrease

What might cause a lump in a vein to swell?

This question was asked in Atlanta, Georgia and has 2 answer(s) as of 09/07/2016.
I have had a lump in a vein below my bicep for a long time. I did not pay much attention to it because it did not cause any pain. However, it has recently hardened and is tender to the touch. It is swelling slightly and the color is changing to red. Is this an indication of something serious? What might cause a lump in a vein to swell?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (2)

The lump is possibly a varicose vein located below the biceps and may be the result of a previous trauma. Normally, these are bluish in color, soft and easily compressible. Leg veins are a more common location, but varicose veins in the arm can occur as either a congenital formation or due to a trauma. Varicose veins are prone to slow and turbulent venous blood flow that can lead to a clot forming in this superficial vein (phlebitis). It may last for several weeks and is treated with warm compresses, oral NSAIDS (such as ibuprofen) and a mild compression arm sleeve (similar to what is worn on the legs) may also help. An ultrasound evaluation can determine the nature of this swelling, but usually a physical examination by a physician is sufficient. The phlebitis resolves with time, is serious but not considered dangerous. A superficial clot may be drained to help speed recovery along, but will resolve with time and the phlebitis can recur again in the future. Varicose veins are treated in a vein clinic for a more permanent solution after the phlebitis has resolved.

The lump you describe in a normal vein could be a valve. In people who are well-muscled or very thin, it is possible to notice this. The description of red, hard and tender may possibly be a small clot or inflammation of the vein (thrombophlebitis). These are usually self-limiting with local heat to the area often, and anti-inflammatory meds such as ibuprofen or Aleve for about 7-10 days. Of course, if concerned, see your doctor. Antibiotics are not indicated if this is the problem.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.